Breakthrough bleeding is any unscheduled bleeding you experience between periods or during pregnancy. It’s typically a small amount of spotting, though some experience heavier bleeding.

Breakthrough bleeding is a common side effect of birth control. It’s especially common in the first 3 months of using hormonal contraceptives. It can also occur after you switch from one type of birth control to another, or from one pill to another with a different estrogen dose.

While it’s typically not a cause for concern, here’s what you should know.

A few factors can lead to breakthrough bleeding when you’re taking birth control, including the type of contraceptive you use and other medications you may be taking.

Type of contraceptive you use

Some types of birth control are more likely than others to cause breakthrough bleeding. Low-dose birth control pills are commonly associated with breakthrough bleeding, but other types of hormonal contraceptives can also be the culprit.

Combination pills

Combination pills are the most commonly used type of oral contraceptive. They contain synthetic forms of the hormones progestin and estrogen.

These pills are available in different cycle lengths that determine how often you get your period. Cycles range from 28 days to months, depending on the type you choose.

Anywhere from 30 to 50 percent of people using combination birth control pills experience breakthrough bleeding in the first 3 to 6 months of use. This drops to 10 to 30 percent by the third month.

Lower doses of estrogen are associated with more episodes of bleeding.

Progestin-only pills

The progestin-only birth control pill, also called the minipill, contains progestin but not estrogen. These pills are most often prescribed to people who can’t take estrogen for health reasons, such as a history of deep vein thrombosis (DVT), or people over age 35 who smoke.

The minipill is continuous, meaning it consists of only active pills, so there’s no break. You might not have a period while taking these pills, but some people do.

Breakthrough bleeding is the most common side effect of the minipill. The pattern of unscheduled bleeding is also more unpredictable with the minipill than with the combined birth control pill.

It’s more likely to happen if you don’t take the pill at the same time every day. Missing your pill by just 3 hours significantly increases your risk for bleeding, as well as your risk for unplanned pregnancy.

Other types of hormonal contraceptives

Breakthrough bleeding can also occur with the use of a:

  • birth control implant
  • birth control shot
  • hormonal intrauterine device (IUD)
  • skin patch
  • vaginal ring

Your pill’s cycle

You’re more likely to experience breakthrough bleeding on continuous birth control. Continuous birth control pills, such as Yaz and Seasonale, contain only active pills that are taken continuously for 3 months or continuously without a break.

How consistently you take the pill

A missed dose is a common cause of breakthrough bleeding on the pill. Remembering to take your pill every day may reduce or prevent episodes of breakthrough bleeding.

If you’re using the minipill, it’s important to take it at the same time every day.

Smoking

People who smoke are more likely to have breakthrough bleeding on the pill than those who don’t. Smoking also significantly increases your risk for other complications on the pill, such as heart attack and stroke.

Starting a new medication or supplement

Starting a new medication or supplement can interfere with birth control and cause breakthrough bleeding.

Medications and supplements that can cause breakthrough bleeding

Always speak with your doctor before starting a new medication or supplement. This is especially important if you’re on the pill.

Vomiting or diarrhea

Persistent vomiting or diarrhea can prevent your body from absorbing the hormones in your birth control. This may cause spotting or cause your contraceptive to be ineffective.

These symptoms are more likely to develop in people with gastrointestinal disorders, such as irritable bowel syndrome (IBS) or inflammatory bowel disease (IBD).

Breakthrough bleeding on the pill doesn’t mean your birth control is ineffective. Pregnancy is unlikely if you’re consistently taking the pill as prescribed. If you missed a dose or have symptoms of pregnancy, your doctor can perform a pregnancy test to rule it out.

Though a small amount of bleeding and cramping in early pregnancy is common. It could also indicate a miscarriage or ectopic pregnancy.

Implantation bleeding

Light bleeding or spotting may be a sign of implantation bleeding. This occurs very early on in pregnancy, just 1 to 2 weeks after fertilization, when the fertilized egg attaches itself to the uterus.

In early pregnancy, more blood vessels are developing in the cervix, which can trigger light bleeding or spotting after sex or an internal exam.

Miscarriage

Pregnancy loss within the first 13 weeks of gestation is known as a miscarriage, or early pregnancy loss. This can also lead to bleeding and cramping. Contact your doctor if you experience any bleeding during pregnancy.

Ectopic pregnancy

When a fertilized egg implants itself anywhere other than the uterus, it’s called an ectopic pregnancy. It typically occurs in the fallopian tubes, and can trigger abnormal internal bleeding and pain in early pregnancy.

An ectopic pregnancy is not viable and requires treatment to end the pregnancy. Without treatment, as the ectopic pregnancy grows, it can cause the fallopian tube to rupture. This can lead to life-threatening internal bleeding that requires emergency medical care.

If your doctor suspects you have an ectopic pregnancy, they may conduct exams and a blood test to confirm it. That way, you can treat it before it becomes concerning to your health.

Breakthrough bleeding related to most types of hormonal birth control usually stops within 3 to 6 months of starting it.

Episodes of bleeding can last longer if you’re taking a continuous birth control pill or if you often forget to take your pill.

With the implant, the bleeding pattern you experience in the first 3 months is often a sign of how it’ll be moving forward.

If you smoke, quitting smoking can help control breakthrough bleeding.

If you’re on the pill, the best way to stop breakthrough bleeding is to take your pill at the same time every day.

For most people, breakthrough bleeding stops 3 to 6 months after starting hormonal birth control. If you’re still experiencing breakthrough bleeding related to birth control after that point, talk with your doctor.

Do you need to seek treatment?

If you continue to experience breakthrough bleeding, speak with your doctor about other ways to stop it. Switching to a lower-dose pill or trying a new method of contraception altogether may help.

Breakthrough bleeding is more likely to occur if you:

  • smoke
  • have chlamydia or gonorrhea
  • take the pill inconsistently
  • take a continuous dose of hormones to skip your period
  • take emergency contraception pills

Breakthrough bleeding is not usually a cause for concern, but sometimes it can be a sign of an underlying medical condition. Light spotting isn’t as worrisome as heavy or continuous breakthrough bleeding.

Take note of how much you bleed, when it happens, and how long it lasts. This information can provide important clues to help your doctor determine the cause of your bleeding.

See your doctor if
  • your bleeding lasts more than 7 days in a row
  • your bleeding increases or is severe
  • you have pain in your lower abdomen or pelvis
  • you think you might be pregnant
  • you have a fever

Birth control pills can cause rare but serious side effects, such as blood clots and stroke. Get emergency medical care if you experience:

  • significant bleeding
  • sudden severe abdominal pain
  • severe or sudden headache
  • pain in your chest, groin, or leg — especially your calf
  • pain, weakness, or numbness in your arm or leg
  • sudden shortness of breath
  • sudden slurred speech

Breakthrough bleeding on birth control is common, especially in the first few months. It’s a bit of an inconvenience, but it’s not a sign that your contraception isn’t working and it shouldn’t stop you from sticking with it.

Contact your doctor if vaginal bleeding persists, if it’s accompanied by other symptoms, or if you think you may be pregnant.